California, 2006Heavy Snow in California, April 3 to 4, 2006
April 3 to 4, 2006 · NWS REV · 1 event in 1 county or zone
A powerful winter storm deposited almost a foot of snow in the higher elevations of the northern Sierra Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm deposited almost a foot of snow in the higher elevations of the northern Sierra Nevada. Heavy rainfall was reported in western Nevada.Storm total snowfall amounts:Yuba Pass 8 inches
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 3, 2:54 PM PST, 6 minutes earlier.
Area forecast discussion, Apr 3, 2:54 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT MON APR 3 2006
.SHORT TERM...
PRECIPITATION CONTINUES TO MOVE INTO THE SIERRA THIS AFTERNOON. UP
TO 2.00 INCHES OF RAIN HAS FALLEN IN LASSEN COUNTY TODAY. SHOWERS
ARE STARTING TO BREAK UP BUT WILL INCREASE OVERNIGHT. SNOWFALL
CONTINUES OVER MONO COUNTY WITH UP TO 2 FEET OF SNOW IN THE HIGHER
ELEVATIONS. MODELS CONTINUE TO SHOW SIGNIFICANT QPF TOTALS
STREAMING INTO THE SIERRA. PRECIP HAS NOT SPILLED OVER INTO WRN
NEVADA YET TODAY BUT WILL OVERNIGHT. WITH THE WARM AIR ADVECTION
SNOW LEVELS WILL CONTINUE TO BE HIGH. SNOW LEVELS SHOULD DROP TO
AROUND 6000 FT OVER RENO AREA BY 18Z TUESDAY AND TO 5000 FEET BY 06Z
WEDNESDAY. SNOW LEVELS WILL REMAIN AROUND 1000 FEET HIGHER IN THE
EASTERN ZONES OF KREV CWFA.
PRECIPITATION WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY NIGHT.
PRECIP WILL ALSO BE CONVECTIVE ON TUESDAY AS THE UPPER COLD POOL
MOVES OVER THE SIERRA. LIFTED INDICES LOWER TO -1 OVER ERN CWFA BY
00Z WED. WILL CONTINUE WITH ISOLATED TSTMS FOR TUESDAY AFTN.
PRECIPITATION LINGERS THROUGH WEDNESDAY WITH ADDITIONAL SNOW
ACCUMULATIONS. RIDGE MOVES INTO THE WRN CONUS ON THURSDAY SO EXPECT
DRY WEATHER OVER MOST OF THE SRN ZONES. OHARA
.LONG TERM...FRIDAY THROUGH MONDAY...
ACTIVE PATTERN TO KEEP GOING AND GOING AND GOING. ANOTHER STRONG
WEATHER SYSTEM TO MOVE INTO THE REGION FRIDAY AS A DEEP EAST PAC
TROUGH REORGANIZES OFF THE WEST COAST. SEVERAL DISTURBANCES TO
ROTATE AROUND THE TROUGH AND THROUGH THE REGION ALL WEEKEND. THIS IS
A COLDER SYSTEM THEN THE CURRENT ONE SO SNOW LEVELS WILL BE MUCH
LOWER AT THE ONSET...LIMITING HYDRO ISSUES. THERE ARE SOME EVOLUTION
AND TIMING DIFFERENCES BETWEEN MEDIUM RANGE GUIDANCE BUT WILL WORRY
ABOUT FINE DETAILS AS THE SYSTEM GETS CLOSER. ADDITIONAL SYSTEMS TO
FOLLOW AS JET ENERGY CONTINUES TO DROP OUT OF THE GULF OF ALASKA
TOWARD THE WEST COAST. NO CHANGES MADE TO PREVIOUS FORECAST. MILNE
&&
.AVIATION...
HEAVIER PRECIP TO MOVE INTO THE REGION OVERNIGHT WITH STRONG WINDS
CONTINUING INTO TUESDAY. SNOW LEVELS TO LOWER AT TVL AND TRK TAF
SITES LATER TONIGHT BRINGING VISIBILITIES TO BELOW 1/2 MILE WITH LOW
CEILINGS. STRONG WINDS THIS AFTERNOON IN THE LEE OF THE SIERRA WITH
INCREASING RAIN AND REDUCED VISIBILITIES OVERNIGHT. MILNE
&&
.HYDROLOGY...
PRECIP CONTINUES OVER THE SIERRA WITH SIGNIFICANT RAINFALL TOTALS IN
LASSEN COUNTY AND UP TO 2 FT OF SNOW IN THE HIGHER ELEVATIONS OF
MONO COUNTY. WITH HIGH SNOW LEVELS AND CONTINUING LIQUID PRECIP
HAVE CONTINUED WITH THE FLOOD WATCHES FOR THE TAHOE BASIN AND NV
ZONE 3 (RENO-CARSON CITY). SUSAN RIVER IS EXPECTED TO REACH FLOOD
STAGE THIS EVENING SO HAVE ISSUED A FLOOD WARNING FOR THE SUSAN
UNTIL 4 AM TUESDAY MORNING. SMALL STREAMS WILL ALSO SEE RISES BUT
DO NOT EXPECT ANY OTHER FLOODING. STREAMS AND RIVERS WILL START TO
FALL ON TUESDAY AS THE SNOW LEVELS DROP AND PRECIP STARTS CHANGING
TO SNOW. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 11 PM TUESDAY NVZ002.
URBAN AND SMALL STREAM FLOOD WATCH UNTIL 5 AM TUESDAY NVZ002.
URBAN AND SMALL STREAM FLOOD WATCH UNTIL 11 AM TUESDAY NVZ003.
CA...WINTER STORM WARNING UNTIL 5 AM TUESDAY CAZ071.
WINTER STORM WARNING UNTIL 11 PM TUESDAY CAZ072.
WINTER STORM WARNING UNTIL 5 AM WEDNESDAY CAZ073.
FLOOD WARNING UNTIL 4 AM TUESDAY CAC035.
URBAN AND SMALL STREAM FLOOD WATCH UNTIL 5 AM TUESDAY MORNING
CAZ071-072.
&&Hazardous weather outlook, Apr 3, 6:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PDT MON APR 03 2006
CAZ070>073-NVZ001>005-041500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PDT MON APR 03 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY
A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL SPREAD
ABUNDANT MOISTURE OVER THE AREA THROUGH TODAY. HEAVY SNOW IS
EXPECTED IN THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA TODAY
WITH A WINTER STORM WARNING IN EFFECT THROUGH THIS EVENING. SEE THE
LATEST DETAILS FROM KREV/ WWUS45 KREV WSWREV/ FOR ADDITIONAL
INFORMATION.
LOCAL HEAVY RAIN IS POSSIBLE FOR AREAS BELOW 60000 FEET IN
NORTHEASTERN CALIFORNIA AND EXTREME WESTERN NEVADA. A FLOOD WATCH IS
IN EFFECT FOR POSSIBLE RAPID RISES IN AREA CREEKS AND STREAMS AND
POSSIBLE MINOR FLOODING OF LOWLANDS. SEE THE LATEST DETAILS FROM
KREV/ WGUS65 KREV FFAREV/ FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND SNOW POSSIBLE ARE POSSIBLE THROUGH TUESDAY NIGHT WITH
PRECIPITATION DECREASING FOR WEDNESDAY AND THURSDAY. ANOTHER ROUND
OF RAIN AND SNOW WILL DEVELOP EARLY FRIDAY WITH SHOWERS CONTINUING
THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Apr 3, 12:13 PM PST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
113 PM PDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 4 WNW SIERRAVILLE 39.62N 120.43W
04/03/2006 M1.23 INCH SIERRA CA TRAINED SPOTTER
OVERNIGHT TOTAL
0930 AM HEAVY RAIN 3 NNE SUSANVILLE 40.45N 120.64W
04/03/2006 M1.01 INCH LASSEN CA TRAINED SPOTTER
OVERNIGHT RAIN TOTAL AT 5000 FT WITH 6 INCHES OF SNOW.
1005 AM HEAVY RAIN 5 S TWAIN 39.94N 121.06W
04/03/2006 M1.72 INCH PLUMAS CA TRAINED SPOTTER
OVERNIGHT RAIN TOTAL WITH 1 INCH OF SNOW.
1005 AM HEAVY RAIN SUSANVILLE 40.41N 120.65W
04/03/2006 M0.90 INCH LASSEN CA TRAINED SPOTTER
OVERNIGHT RAIN TOTAL.
1005 AM HEAVY RAIN BOCA RESERVOIR 39.40N 120.09W
04/03/2006 M0.71 INCH NEVADA CA CO-OP OBSERVER
OVERNIGHT RAIN TOTAL.
1005 AM NON-TSTM WND GST 5 WSW GARDNERVILLE 38.92N 119.83W
04/03/2006 M50.00 MPH DOUGLAS NV TRAINED SPOTTER
50 MPH WIND GUST AT 1030 AM.
1021 AM SNOW 9 W SUSANVILLE 39.95N 119.77W
04/03/2006 M9.0 INCH WASHOE NV TRAINED SPOTTER
OVERNIGHT SNOW TOTAL AT 5000 FT.
1025 AM HEAVY RAIN PORTOLA 39.80N 120.47W
04/03/2006 M0.68 INCH PLUMAS CA CO-OP OBSERVER
OVERNIGHT RAIN TOTAL.
1025 AM HEAVY RAIN SOUTH LAKE TAHOE 38.94N 119.98W
04/03/2006 M0.60 INCH EL DORADO CA CO-OP OBSERVER
OVERNIGHT RAIN TOTAL.
1035 AM HEAVY RAIN TAHOE CITY 39.17N 120.14W
04/03/2006 M0.91 INCH PLACER CA CO-OP OBSERVER
OVERNIGHT RAIN TOTAL.
1101 AM HEAVY RAIN TRUCKEE 39.33N 120.20W
04/03/2006 M0.81 INCH NEVADA CA CO-OP OBSERVER
OVERNIGHT RAIN TOTAL AT TRUCKEE AIRPORT.
1101 AM HEAVY RAIN N FORT BIDWELL 41.86N 120.15W
04/03/2006 E0.45 INCH MODOC CA TRAINED SPOTTER
OVERNIGHT RAIN TOTAL.
1145 AM SNOW YUBA PASS 39.62N 120.49W
04/03/2006 E2.0 INCH SIERRA CA TRAINED SPOTTER
OVERNIGHT SNOW TOTAL BEFORE CHANGEOVER TO RAIN.
1155 AM NON-TSTM WND GST RENO 39.54N 119.82W
04/03/2006 M41.00 MPH WASHOE NV ASOS
MEASURED AT RENO-TAHOE INTERNATIONAL AIRPORT.
1221 PM NON-TSTM WND GST 4 N RENO 39.60N 119.82W
04/03/2006 M52.00 MPH WASHOE NV OFFICIAL NWS OBS
MEASURED AT NWS OFFICE IN RENO.
&&
MCGUIREHeavy Snow, Lassen/Eastern Plumas/Eastern Sierra
- When
- April 3, 3:00 PM PST to April 4, 10:00 PM PST
- Where
- Lassen/Eastern Plumas/Eastern Sierra forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.086, -120.650 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 3, 2006$243,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, April 3, 2006$64,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Maryland, April 3, 2006$53,000 · 1 in hail · 27 events
- Hail in Mississippi, April 3, 2006$130,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$68,000 · 70 kt wind · 13 events
- Hail in Mississippi, April 3, 2006$80,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$52,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$27,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$10,000 · 1.75 in hail · 25 events
- Damaging Wind in Tennessee, April 3, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in South Carolina, April 3, 2006$25,000 · 70 kt wind · 1 event
- High Wind in North Carolina, April 3, 2006$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5496748.